Daily intake of three or more drugs can be associated with a low status of vitamin D, K, and the B-vitamins in the elderly, a new Austrian study suggests.
In the observational study, 102 non-institutionalized subjects aged 70–90 years were recruited and blood levels of several vitamins were determined (1). The participants were surveyed using a questionnaire to determine what medication, if any, they were taking and their dosage and their frequency of intake. To evaluate the vitamin status in relation to medication, the participants were divided into two groups according to the amount of drugs taken per day. One group included participants taking a maximum of two drugs per day, the other group consisted of those taking three or more drugs daily. The study results showed that 88% of total participants were deficient in vitamin D, 42% in vitamin K, as were 29% in B6 and up to 10% were deficient in vitamins B1, B2, B12 and folate. A considerable percentage of participants was at risk for vitamin deficiencies (vitamins B1, B6, B12 and folate: 20–30%; vitamin B2: 60%). 12% of the participants reported no regular medication, 43% stated a daily intake of one to two drugs and 45% took three or more drugs a day. On average, the participants took three drugs per day (74% antihypertensives, 34% cardioprotective medication, 33% anticoagulants, 25% lipid -lowering agents). While regular intake of maximally two drugs per day was not adversely related to the status of several vitamins, daily intake of three or more drugs was significantly negatively associated with the status of vitamins D, K, B6 and folate.
The researchers commented that an inadequate vitamin status is associated with higher morbidity and frailty in the elderly and might be due to medication. Therefore the medication schedule and nutritional status of these subjects should be monitored closely to ensure that the daily micronutrient requirement is fulfilled. The presence of multiple diseases, multiple drug use, malnutrition and impaired metabolism in elderly may increase the risk of micronutrient deficiencies with serious consequences for this population.